Alert archive / Pennsylvania / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this areal flood warning at Apr 3, 2018, 12:36 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 12:36 PM EDT (16:36 UTC)
- Expired
- Apr 3, 2018, 6:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, PA, Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 12:37 PM EDT | FLOOD | 2 Nw Haddenville, PA | FLOODING ALONG RTE 40 MENALLEN TOWNSHIP. CREEK OUT OF ITS BANKS. |
| Apr 3, 1:00 PM EDT | FLOOD | Rogersville, PA | SOUTH FORK TENMILE CREEK OUT OF BANKS |
| Apr 3, 3:28 PM EDT | FLOOD | 1 Nnw Ceylon, PA | SR 2017 FLOODED NEAR THE INTERSECTION OF SR 21 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WGUS41 KPBZ 031636
FLWPBZ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pittsburgh PA
1236 PM EDT TUE APR 3 2018
PAC051-059-032230-
/O.NEW.KPBZ.FA.W.0021.180403T1636Z-180403T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
1236 PM EDT TUE APR 3 2018
The National Weather Service in Pittsburgh has issued a
* Flood Warning for...
Greene County in southwestern Pennsylvania...
Fayette County in southwestern Pennsylvania...
* Until 630 PM EDT.
* At 1235 PM EDT, radar indicated heavy rain in the warned area.
State Route 218 south of Spraggs in Greene County is reported as
flooded, and other roads in Fayette and Greene Counties will
experience flooding as well.
FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1.25 inch.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that will experience flooding include...
Uniontown... Connellsville...
Waynesburg... Masontown...
Brownsville... South Connellsville...
Farmington... Perryopolis...
Fairdale... Jefferson Boro...
Point Marion... Seven Springs...
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.
&&
LAT...LON 3986 7942 3979 7936 3978 7939 3974 7941
3973 7940 3973 8051 3994 8050 4000 8029
3998 8006 3996 8002 3999 7997 3998 7994
4003 7987 4007 7987 4008 7983 4012 7984
4007 7959 4014 7949 4004 7934 4004 7929
$$
CL2 follow-up statements
678
WGUS81 KPBZ 032009
FLSPBZ
Flood Statement
National Weather Service Pittsburgh PA
409 PM EDT TUE APR 3 2018
PAC051-059-032230-
/O.CON.KPBZ.FA.W.0021.000000T0000Z-180403T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
409 PM EDT TUE APR 3 2018
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR GREENE AND
FAYETTE COUNTIES...
* At 405 PM EDT, multiple road closure have been reported across
Greene and Fayette counties and although rainfall has largely come
to an end...runoff will continue to result in areas of flooding
through the afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 3986 7942 3979 7936 3978 7939 3974 7941
3973 7940 3973 8051 3994 8050 4000 8029
3998 8006 3996 8002 3999 7997 3998 7994
4003 7987 4007 7987 4008 7983 4012 7984
4007 7959 4014 7949 4004 7934 4004 7929
$$668
WGUS81 KPBZ 032123
FLSPBZ
Flood Statement
National Weather Service Pittsburgh PA
523 PM EDT TUE APR 3 2018
PAC051-059-032131-
/O.CAN.KPBZ.FA.W.0021.000000T0000Z-180403T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
523 PM EDT TUE APR 3 2018
...THE FLOOD WARNING HAS BEEN CANCELLED FOR GREENE AND FAYETTE
COUNTIES...
The heavy rain has ended, and no new areas of flooding are
anticipated. Please continue to heed any road closures.
LAT...LON 3986 7942 3979 7936 3978 7939 3974 7941
3973 7940 3973 8051 3994 8050 4000 8029
3998 8006 3996 8002 3999 7997 3998 7994
4003 7987 4007 7987 4008 7983 4012 7984
4007 7959 4014 7949 4004 7934 4004 7929
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood warning went out at Apr 3, 10:31 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 3, 10:31 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1031 AM EDT Tue Apr 3 2018
.SYNOPSIS...
Warmer weather today despite the rainfall. A strong cold front
will blast through the area late Tuesday night, bringing more
rain and very strong winds. Unsettled conditions and below
normal temperatures expected the remainder of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Flash Flood Watch has been Issued for Moderate Rainfall...
Widespread rain is moving through just north of the warm front.
The warm front is slowly moving northward and will continue to
do so the reminder of the afternoon. Several CAMs keep axis of
rainfall most of the day along I-70 and points south. Also,
given influx of 60kt low level jet and strong moisture transport
vectors high water will be a concern in the watch area the
balance of the afternoon as convective precipitation rates could
be observed.
Overall forecast for the balance of the day is in good shape.
With increased confidence of warm front placement did lower
daytime highs a few degrees as the boundary won't lift north as
quickly as previously indicated. However, do expect to see
temperatures in the lower to mid 60s to advect in during the
evening hours ahead of the cold front when the warm front
finally lifts north of the PA/NY border.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
...Wind Gusts to 50 mph in the Mountains Wednesday...
Scattered/Isolated convection is expected to be ongoing tonight
along an advancing cold front in wrn OH. Wind shear will be
quite strong, although the magnitude of instability will be a
limiting factor.
Although storms will weaken as they move eastward, the
potential for gusty wind will exist with any deeper convection
given the potent low-level wind field.
The cold front will be crossing the mountains by Wed morning as
a dry slot sharpens aloft across the region. Most precipitation
will be shifted nwd to the I-80 corridor by this time, but steep
low-level lapse rates may be able to yield isolated showers if
low-level moisture lingers amid the dry slot.
Also of note will be the strong post-frontal wind field, which
should produce gusty wind amid the deep low-level mixing.
Strong pressure rises behind the cold front and impressive cold
air advection only add to concerns that wind advisories/warnings
will be needed late tonight and Wednesday morning.
Would expect slowly falling temperatures on Wednesday as cold
air advection will be ongoing throughout the day.
Thursday looks dry, but chilly, with decreasing cloud cover
until late in the day.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:
- STILL no signs of Spring!
- No more than two dry days in a row
The extended period will start off chilly as cold advection
will be in full swing across the forecast area. H8 temps are
predicted to fall into the negative mid-teens over a good part
of the area. There will be sunshine to offset cold, but daytime
highs 15 to 20 degrees below normal are expected. With low level
temperatures -2 to -3 standard deviations below normal, lake-
enhanced snow showers are possible downwind of Lake Erie Friday,
but little if any accumulation is projected given that this
will occur during the daylight hours.
High pressure builds south from the western Great Lakes
Friday night into Saturday.
The rest of the extended looks like a continuation of the
pattern which will provide below normal temperatures and
unsettled weather.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Condition deterioration to MVFR, and eventual IFR, is expected
with rain through this morning with the approach of low
pressure and a warm front. A brief return to VFR is expected
from S-N as with the passage of the front, before deterioration
occurs again tonight as the low drags a cold front across the
region. A few thunderstorms are possible along or ahead of the
cold front. Included a VCTS mention at ZZV where better
instability is progged, and TS chances are better.
A low level jet should also result in a period of LLWS ahead of
tonight's cold front for ports where sfc gusts subside. Mixing
after FROPA should result in gusty sfc winds tonight through
Wed.
OUTLOOK...
Restrictions are possible Wed under upper troughing, and Thu
night thru Sat with areas of low pressure.
&&
.HYDROLOGY...
Flash flood watch in effect through this afternoon as isentropic
upglide / positive pressure advection yields widespread
rainfall. Overall amounts approaching 1.5" in three hours will
cause problems. Ground also is saturated given a half inch of
snow melt that went into the system after the quick hitting
winter storm Monday morning.
As for rivers, expect around 21 feet at Pittsburgh and at least
action stage on every forecast point on the Mon river from Point
Marion northward. Action stage is forecast at all points along
the Ohio river from Pittsburgh through Hannibal. In eastern
Ohio, action stage is predicted all points save for Zanesville.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch until 4 PM EDT this afternoon for OHZ039-040-
048>050-057>059-068-069.
PA...Flash Flood Watch until 4 PM EDT this afternoon for PAZ021-029-
031-073-075.
WV...Flash Flood Watch until 4 PM EDT this afternoon for WVZ001>004-
012-021-509.
&&
98Hazardous weather outlook, Apr 3, 7:28 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 728 AM EDT Tue Apr 3 2018 MDZ001-PAZ008-009-015-016-WVZ512>514-041130- Garrett-Venango-Forest-Clarion-Jefferson-Eastern Preston- Western Tucker-Eastern Tucker- 728 AM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible with the passage of a cold front tonight. Damaging winds and hail are the main threat. Very strong winds are possible late tonight behind the cold front. A wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very strong winds are possible Wednesday morning behind a cold front. A wind advisory may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073-075-WVZ001>004- 012-021-509-041130- Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey- Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland- Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 728 AM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Slight risk for severe thunderstorms late this afternoon and evening. The main threat will be damaging winds and hail. Very strong winds are possible late tonight behind a cold front. A wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very strong winds are possible Wednesday morning behind a cold front. A wind advisory may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ041-PAZ007-013-014-020-022-023-074-076-WVZ510-511-041130- Columbiana-Mercer-Lawrence-Butler-Beaver-Armstrong-Indiana- Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- 728 AM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Moderate rainfall today could lead to localized flooding. Isolated severe thunderstorms are possible with the passage of a cold front tonight. Damaging winds and hail are the main threat. Very strong winds are possible late tonight behind the cold front. A wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very strong winds are possible Wednesday morning behind a cold front. A wind advisory may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 3, 12:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1230 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 1 SSW SPRAGGS 39.77N 80.23W
04/03/2018 GREENE PA 911 CALL CENTER
FLOODING CLOSED ROUTE 218 NEAR JAY PHILLIPS HILL ROAD.
&&
EVENT NUMBER PBZ1802724
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:40 PM EDT | River Flood Advisory | PBZ | Allegheny | 4 days |
| Apr 3, 7:10 AM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 19 hr |
| Apr 3, 1:58 PM EDT | Wind Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 30 hr |
| Apr 3, 2:26 PM EDT | Areal Flood Advisory | PBZ | Beaver, Washington | 3 hr |
| Apr 3, 7:57 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 48 min |
| Apr 3, 7:58 PM EDT | Areal Flood Advisory | PBZ | Beaver, Greene, Washington | 3 hr |
Nearby
Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.